I have posted before about the joys of Mefloquine but I think I may be reaching the end of my relationship with this particular anti-malaria drug. I have heard other volunteers share their crazy stories about paranoia, hallucinations, unexplained anxiety, vivid dreams and nightmares, but I have, thankfully, had limited personal experience with Mefloquine-related problems. That is until recently. When I was sick I forgot to take my pill on the correct day (you take it once a week) so my schedule got a few days off track and I have been experiencing some minor but somewhat disturbing issues ever since. At the risk of sounding absolutely crazy I will give you an example of the paranoia and random anxiety this drug can produce.
Last night I woke up at about 2 am to the sounds of what I truly believed was either a wolf or dog panting and moving around in my room. I lay paralyzed with fear (which is so weird because I am not even afraid of dogs) and tried to use logic to calm myself down. My first thought was that I have seen a lot of different animals in Rwanda but never a wolf- so it was probably just a dog. Continuing with this path of reason I tried explaining to my body that even if the worker’s dog had managed to escape from his cage how would it be possible for him to be in my room? So if the dog really is free it must be outside the room and therefore I shouldn’t be afraid. Furthermore, it might just be something as simple as the wind blowing the curtains and there is no animal present in the area except Stevie the lizard hanging out on the wall. It was really interesting (and a little scary) because even though my mind could use reason to explain that it was probably just the wind, and not a rabid wolf preparing to pounce on me, my body didn’t seem to accept this logic. So I lay in bed, absolutely still, for almost 15 minutes listening to a mixture of my heart pounding in my ears and the “dog/wolf panting” which I am now 99% sure was a combination of the wind blowing my curtain and Mefloquine messing with my head. Finally I found the courage to locate my Ipod, turn on some Enya, and eventually fell asleep again.
It is really ridiculous to think back to when it was happening and how I was panicked about a wolf scrounging about in my room, but at least I know that I am not alone. One of my friends here had such a big problem with random anxiety that she started crying one day because she couldn’t find a pen. Another had recurring nightmares about spiders (and she isn’t even afraid of spiders- weird- I know) that haunted her until she made the switch to a different drug. I think that my time has come to say goodbye to Mefloquine and switch to a different option. I don’t want to contract malaria but I am not sure I want to continue living in this bizarre Mefloquine-altered world.
I happened to find an interesting article that was published in 2011 about the military and their relationship with Mefloquine. Here are some quotes that I found particularly reassuring considering I am putting this drug into my body once a week for 27 months:
* “Mefloquine is a zombie drug. It’s dangerous, and it should have been killed off years ago,” said Dr. Remington Nevin, an epidemiologist and Army major who has published research that he said showed the drug can be potentially toxic to the brain. He believes the drop in prescriptions is a tacit acknowledgment of the drug’s serious problems.
* Some users complained the pill caused varying degrees of psychiatric symptoms ranging from nightmares, depression and paranoia to auditory hallucinations and complete mental breakdowns.
* Nevin, the Army doctor, has riled superiors with public attacks on mefloquine, calling it “probably the worst-suited drug for the military.” He noted that its side effects can closely mirror symptoms of stress disorders related to combat, making diagnosis of neurological problems difficult.”It is a story of the military bureaucracy gradually and reluctantly coming to terms with a tragic, possibly catastrophic, decades-long series of errors and missteps,” Nevin said.